Virginia, 2020Flash Flooding in Virginia, April 13, 2020
April 13, 2020 · NWS MRX · 2 events in 2 counties and zones
A prolonged convective event with deep moist southerly flow in an unstable environment with strong wind shear generated supercell thunderstorms across Southeast Tennessee and Southwest North Carolina. The lengthy period of heavy rain resulted in widespread three to four inch rainfall totals across East Tennessee, Southwest North Carolina, and Southwest Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged convective event with deep moist southerly flow in an unstable environment with strong wind shear generated supercell thunderstorms across Southeast Tennessee and Southwest North Carolina. The lengthy period of heavy rain resulted in widespread three to four inch rainfall totals across East Tennessee, Southwest North Carolina, and Southwest Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 13, 2:40 AM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Apr 13, 2:40 AM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
340 AM EDT Mon Apr 13 2020
.SHORT TERM...(Today and tonight)...
Area of showers with a few embedded thunderstorms is now about to
move out of the forecast area. Behind this area scattered showers
were developing across middle and west Tennessee with some
thunder. This convection is just ahead of the surface low and
front approaching Nashville at this time. Strong pressure
gradient still exists from east to west across forecast area and
also west of the front. Winds will increase again in the next few
hours ahead of the front and behind it so have extended the Wind
Advisories through early afternoon western sections and late
afternoon over the northeast. The heavy rains have caused
widespread flooding problems and will continue FFA until 900 AM.
Temperatures are near 60 across the region and should hold steady
the next few hours. There maybe some rises in the eastern sections
this morning. But with the strong cold front moving in by early
afternoon temperatures will begin to fall later in the day.
Tonight temperatures will fall into the mid 30s to lower 40s.
Could be some patchy frost but winds should stay about 5 to 10 mph
from the north and northwest through most of the night so little
frost expected.
TD
.LONG TERM...(Tuesday through Sunday night)...
Below normal temperatures will be the main story of the long-term
period. A shortwave will amplify longwave troughing across the
Eastern CONUS on Tuesday and Tuesday night with some light rain or
snow showers expected across the area as a cold front moves
through. Snow should be light and limited to the higher
elevations. Surface high pressure moves in on Wednesday and
Thursday. With much colder air across the area, expect below
normal temperatures on Tuesday through Thursday. In addition,
widespread frost and freeze risk will be possible on Tuesday
night, and even moreso, on Wednesday night through Thursday
morning.
Southwest flow increases Friday with warmer temperatures near normal
by late week into the weekend. Models diverge on timing next
weekend, but another approaching trough and surface cold front in
forecast to bring increasing rain chances on Saturday and Sunday.
Did not include higher than chance PoPs at this time because of
large model differences next weekend.
JB
&&
.AVIATION...
06Z TAF DISCUSSION.
Showers and thunderstorms still moving northeast across east
Tennessee tonight with MVFR conditions due to low ceilings and
visibilities. With the heavier showers and storms local IFR
conditions possible. Strong winds from the south to southwest
will switch to the west and northwest as a cold front moves
through later tonight. Precipitation will end in the morning and
ceilings will slowly lift to VFR between about 18 to 21Z Monday.
TD
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 62 43 65 40 60 / 10 0 10 30 0
Knoxville McGhee Tyson Airport, TN 63 42 61 40 58 / 20 10 10 40 10
Oak Ridge, TN 62 41 61 38 58 / 30 10 10 40 0
Tri Cities Airport, TN 64 38 60 37 54 / 30 10 20 60 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch until 9 AM EDT this morning for Cherokee-Clay.
Wind Advisory until 2 PM EDT this afternoon for Cherokee-Clay.
TN...High Wind Warning until 8 AM EDT this morning for Blount Smoky
Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
Flash Flood Watch until 9 AM EDT /8 AM CDT/ this morning for
Anderson-Bledsoe-Blount Smoky Mountains-Bradley-Campbell-
Claiborne-East Polk-Hamilton-Knox-Loudon-Marion-McMinn-
Meigs-Morgan-North Sevier-Northwest Blount-Northwest Monroe-
Rhea-Roane-Scott-Sequatchie-Sevier Smoky Mountains-
Southeast Monroe-Union-West Polk.
Wind Advisory until 5 PM EDT this afternoon for Anderson-
Campbell-Claiborne-Grainger-Hamblen-Hancock-Hawkins-
Jefferson-Knox-North Sevier-Northwest Blount-Northwest
Carter-Northwest Cocke-Northwest Greene-Sullivan-Union-
Washington.
Wind Advisory until 2 PM EDT /1 PM CDT/ this afternoon for
Bledsoe-Bradley-East Polk-Hamilton-Loudon-Marion-McMinn-
Meigs-Morgan-Northwest Monroe-Rhea-Roane-Scott-Sequatchie-
West Polk.
VA...Wind Advisory until 5 PM EDT this afternoon for Lee-Russell-
Scott-Washington-Wise.
&&Hazardous weather outlook, Apr 13, 2:34 AM EST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
334 AM EDT Mon Apr 13 2020
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-140745-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
334 AM EDT Mon Apr 13 2020 /234 AM CDT Mon Apr 13 2020/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
...Windy Conditions Today, especially this morning...
...Flooding Concerns will Diminish this Morning...
Large area of showers and thunderstorms with moderate to heavy
will move out the area early this morning. However, some river
flooding, roadway flooding, and ponding of low lying areas will
remain through most of the day.
Windy conditions can be expected today, especially this morning,
area-wide. Winds will become westerly and increase to 15 to 30 mph
with gusts up to 50 mph possible this morning. Winds will decrease
this afternoon to 10 to 15 mph by this evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Frost is possible across the Plateau and southwest Virginia
Tuesday night and area-wide Wednesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
In the hours before
Local storm report, Apr 13, 3:13 AM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
413 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM FLASH FLOOD JOHNSON CITY 36.33N 82.37W
04/13/2020 WASHINGTON TN 911 CALL CENTER
WATER RESCUE OF A STRANDED MOTORIST ONGOING.
EVACUATIONS OF A COUPLE OF TRAILER PARKS ARE
ONGOING.
&&Local storm report, Apr 13, 3:24 AM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
424 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM TSTM WND DMG 5 SW WALLAND 35.67N 83.87W
04/13/2020 BLOUNT TN PUBLIC
SEVERAL TREES DOWN.
&&
DHLocal storm report, Apr 13, 3:29 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
429 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM FLASH FLOOD 3 NNE JASPER 35.09N 85.60W
04/12/2020 MARION TN LAW ENFORCEMENT
SEVERAL ROADWAYS FLOODED IN THE JASPER, TN
AREA.
&&
DHLocal storm report, Apr 13, 3:32 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
432 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM FLASH FLOOD 2 NNE ATHENS 35.47N 84.59W
04/13/2020 MCMINN TN LAW ENFORCEMENT
SEVERAL FLOODED ROADWAYS ACROSS MCMINN AND
MONROE COUNTIES.
&&
DHLocal storm report, Apr 13, 3:39 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
439 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM FLASH FLOOD 3 NE SOUTH PITTSBURG 35.04N 85.67W
04/13/2020 MARION TN LAW ENFORCEMENT
SEVERAL ROADWAYS ACROSS SOUTH PITTSBURG,
JASPER, AND CHATTANOOGA AREA REMAINED
FLOODED.
&&
DHLocal storm report, Apr 13, 3:50 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
450 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 AM FLASH FLOOD 1 ENE HAMPTON 36.29N 82.15W
04/13/2020 CARTER TN LAW ENFORCEMENT
THE DOE RIVER NEAR THE CITY OF ROANE
MOUNTAIN AND HAMPTON ARE OUT OF ITS BANKS.
SEVERAL ROADS WERE FLOODED AS WELL.
&&
DHFlash Flood, Washington
- When
- April 13, 3:51 AM EST to 8:00 AM EST
- Where
- Washington County, 11 mi WNW of Abingdon to 11 mi SW of Abingdon
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.771, -82.164
Several roads flooded across the county.
Flash Flood, Russell
- When
- April 13, 3:51 AM EST to 8:00 AM EST
- Where
- Russell County, 2 mi SE of Rosedale to 2 mi NW of Swords Creek
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.950, -81.894
Several roads flooded across the county.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in South Carolina, April 13, 20206 deaths · 67 injured · $9,000 · EF4 · 70 events
- Tornadoes and Damaging Winds in South Carolina, April 13, 20201 death · 13 injured · $100 million · EF3 · 18 events
- Tornadoes and Damaging Winds in South Carolina, April 13, 20202 deaths · 7 injured · $40 · EF3 · 31 events
- Tornadoes and Damaging Winds in North Carolina, April 13, 20201 death · 2 injured · $5.2 million · EF2 · 67 events
- Tornadoes and Damaging Winds in South Carolina, April 13, 2020$536,000 · EF2 · 11 events
- Winter Weather in Texas, April 13 to 14, 20201 death · 2 injured · 1 event
- Frost and Freeze in Colorado, April 13 to 14, 2020$30 million · 2 events
- High Wind in New York, April 13, 2020$3.1 million · 59 kt wind · 17 events
- Tornadoes and Damaging Winds in Georgia, April 13, 2020$290,000 · EF1 · 39 events
- Hail and Damaging Winds in Maryland, April 13, 2020$867,000 · 1 in hail · 30 events
- Tornadoes and Damaging Winds in North Carolina, April 13, 2020$428,000 · EF1 · 13 events
- High Wind in Connecticut, April 13, 2020$910,000 · 53 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890193, 890195.